Home Health A numbing medicine turned a woman's blood blue – CNN

A numbing medicine turned a woman's blood blue – CNN

11 min read
0
19
Loading...
 

She was turning blue. Literally.
Physicians Otis Warren and Benjamin Blackwood wrote about the case in a study published in the New England Journal of Medicine on Thursday.
They attributed her blueness to a numbing agent the woman was using, which deadens nerve endings in the skin.
“She reported having used large amounts of topical benzocaine the night before for a toothache,” the two co-authors wrote.
CNN has reached out to Otis Warren, an emergency medicine physician at Miriam Hospital in Providence, Rhode Island, and is waiting to hear back.

It’s caused by low oxygen levels

Warren and Blackwood wrote that the patient was “cyanotic,” a clinical term for the blue appearance.
According to Healthline, “cyanosis is usually caused by low oxygen levels in the red blood cells or problems getting oxygenated blood to your body.”
The woman was showing signs of “acquired methemoglobinemia.”
Oxygen-rich blood is usually associated with a bright red color, but when blood has lower oxygen content it can appear blue, the site says.

Let’s block ads! (Why?)


Source link

Loading...
 

Check Also

Asian shares get trade lift, let down by China data – Investing.com

Loading...   By Ritvik Carvalho LONDON (Reuters) – A global index of stock mark…